Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On quadratic residues and nonresidues in difference sets modulo $ m$


Author: J. Fabrykowski
Journal: Proc. Amer. Math. Soc. 122 (1994), 325-331
MSC: Primary 11A07; Secondary 11B75
DOI: https://doi.org/10.1090/S0002-9939-1994-1205491-1
MathSciNet review: 1205491
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ m > 1$, and consider a set $ \mathcal{A} = \{ {a_i}\} $ of residues modulo m such that $ {a_i}$ and $ {a_i} - {a_j}$ for all i and j with $ i \ne j$ are quadratic residues (nonresidues) modulo m. We investigate the estimation of the maximal cardinality of such a set $ \mathcal{A}$ for various moduli m.


References [Enhancements On Off] (What's this?)

  • [1] B. Bollobás, Random graphs, Academic Press, New York, 1985. MR 809996 (87f:05152)
  • [2] D. A. Buell and K. S. Williams, Maximal residue difference sets modulo p, Proc. Amer. Math. Soc. 69 (1978), 205-209. MR 0498345 (58:16478)
  • [3] P. Erdös and G. Szekeres, A combinatorial problem in geometry, Compositio Math. 2 (1935), 435-470.
  • [4] J. Fabrykowski, On maximal residue difference sets modulo p, Canad. Math. Bull. 36 (1993), 144-146. MR 1222527 (94b:11006)
  • [5] R. Guy, Unsolved problems in number theory, Vol. 1, Problem F8, Springer-Verlag, New York, 1981, p. 135. MR 656313 (83k:10002)
  • [6] H. L. Montgomery, Topics in multiplicative number theory, Springer-Verlag, New York, 1986. MR 0337847 (49:2616)
  • [7] E. J. F. Primrose, The number of quadratic residues $ \bmod\;m$, Math. Gaz. 61 (1977), 60-61. MR 0460223 (57:218)
  • [8] I. Z. Ruzsa, Difference sets without squares, Period. Math. Hungar. 15 (1984), 205-209. MR 756185 (85j:11022)
  • [9] -, private communication.
  • [10] A. Sarközy, On difference sets of sequences of integers. II, Ann. Univ. Sci. Budapest 21 (1978), 45-53. MR 536201 (80j:10062a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11A07, 11B75

Retrieve articles in all journals with MSC: 11A07, 11B75


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1205491-1
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society